Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 17, NWS Birmingham, AL

March 13, 2006Blount County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 6:01 PM CST for Blount County, Alabama. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 6:01 PM CST (00:01 UTC)
Expired
Mar 13, 2006, 6:45 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Blount County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 6:14 PM CSTTORNADO2 Nw Hayden, ALPOSSIBLE TORNADO NEAR INTERSTATE 65 AND COUNTY ROAD 5. DEBRIS FLYING.
Mar 13, 6:25 PM CSTHAIL 0.75Nectar, ALPENNY SIZE HAIL REPORTED IN NECTAR BY STORM SPOTTERS.
Mar 13, 6:35 PM CSTHAIL 0.75Nectar, ALPENNY SIZE HAIL REPORTED IN NECTAR BY STORM SPOTTERS.
Mar 13, 6:43 PM CSTTSTM WND DMGNectar, ALPOSSIBLE TORNADO IN NECTAR. A SMALL BUILDING WAS DESTROYED.
Mar 13, 6:45 PM CSTTSTM WND DMGCleveland, ALTREES BLOWN DOWN IN CLEVELAND.
Mar 13, 6:53 PM CSTTSTM WND DMGOneonta, ALTREES BLOWN DOWN IN ONEONTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 5:56 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 140001
TORBMX
ALC009-140045-
/O.NEW.KBMX.TO.W.0017.060314T0001Z-060314T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BLOUNT COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE AREAS OF...RICKWOOD CAVERNS...ONEONTA

* UNTIL 645 PM CST

* AT 601 PM CST...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 8
  MILES WEST OF RICKWOOD CAVERNS...MOVING EAST AT 35 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGE.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RICKWOOD CAVERNS AND SMOKE RISE BY 610 PM CST
  CLEVELAND AND 7 MILES SOUTH OF BLOUNTSVILLE BY 635 PM CST
  ONEONTA BY 640 PM CST
  7 MILES SOUTHWEST OF SUSAN MOORE BY 645 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3413 8634 3397 8635 3393 8638 3392 8635
      3388 8636 3385 8697 3387 8692 3391 8692
      3393 8686 3395 8684 3395 8680 3408 8666

$$

JONES/90
2 follow-up statements
000 
WWUS54 KBMX 140013
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CST MON MAR 13 2006

ALC009-140045-
/O.CON.KBMX.TO.W.0017.000000T0000Z-060314T0045Z/
BLOUNT AL-
613 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR CENTRAL
BLOUNT COUNTY...

AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A EXTREMELY DANGEROUS TORNADO.  THIS TORNADO 
WAS LOCATED NEAR RICKWOOD CAVERNS...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  HAYDEN BY 620 PM CST
  LOCUST FORK AND NECTAR BY 630 PM CST
  ALLGOOD AND CLEVELAND BY 635 PM CST
  ONEONTA AND ROSA BY 640 PM CST
  HIGHLAND LAKE AND 9 MILES SOUTH OF SUSAN MOORE BY 645 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.

LAT...LON 3413 8634 3397 8635 3393 8638 3392 8635
      3388 8636 3385 8697 3387 8692 3391 8692
      3393 8686 3395 8684 3395 8680 3408 8666

$$

JONES/90
000 
WWUS54 KBMX 140026
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST MON MAR 13 2006

ALC009-140045-
/O.CON.KBMX.TO.W.0017.000000T0000Z-060314T0045Z/
BLOUNT AL-
626 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR CENTRAL
BLOUNT COUNTY...

AT 626 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A DANGEROUS TORNADO.  THIS TORNADO WAS 
LOCATED NEAR HAYDEN...OR ABOUT 7 MILES NORTHEAST OF RICKWOOD 
CAVERNS...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  NECTAR AND LOCUST FORK BY 635 PM CST
  CLEVELAND...ALLGOOD AND 8 MILES SOUTH OF BLOUNTSVILLE BY 640 PM CST
  ROSA...ONEONTA...8 MILES NORTHWEST OF HIGHLAND LAKE AND 9 MILES
  SOUTHWEST OF SUSAN MOORE BY 645 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST MONDAY EVENING
FOR NORTHEASTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CST MONDAY EVENING FOR NORTHWESTERN ALABAMA.

LAT...LON 3413 8634 3397 8635 3393 8638 3392 8635
      3388 8636 3385 8697 3387 8692 3391 8692
      3393 8686 3395 8684 3395 8680 3408 8666

$$

JONES/90

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:27 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 13, 3:27 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CST MON MAR 13 2006

.DISCUSSION...ALL EYES ARE SET ON TONIGHTS EVENT. A LINE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE STATE
LATE THIS AFTERNOON AND TONIGHT. THE BIG QUESTION IS IF IT WILL BE
SEVERE OR NOT. THE LATEST 18Z BMX SOUNDING SHOWED THAT THE CAP
ALOFT REMAINS STRONG...BUT NOT QUITE AS STRONG AS THIS MORNING.
THE MAIN AREA OF CONCERN AT THE MOMENT IS WEST OF INTERSTATE 65
AND NORTH OF ALICEVILLE AND FOSTERS. THIS IS WHERE DYNAMICS ARE
IN BETTER SHAPE FOR SOME SEVERE THUNDERSTORMS INCLUDING ISOLATED
TORNADOES. HENCE WHY A TORNADO WATCH WAS ISSUED. WE WILL CONTINUE
TO MONITOR THE LINE AS IT MOVES TO THE EAST TO SEE IF IT BECOMES
STRONGER OF IF IT WEAKENS. IF THE LINE DOES BECOME STRONGER...THE
WATCH COULD BE EXTENDED EASTWARD LATER TONIGHT.

RAIN CHANCES WILL CONTINUE TONIGHT AS THE FRONT MOVES ACROSS. SOME
LINGERING SHOWERS WILL BE LEFT ACROSS OUR SOUTHEASTERN COUNTIES EARLY
TOMORROW MORNING. BIG CHANGES ARE ON TAP TOMORROW WITH WINDY
CONDITIONS AND MUCH COOLER TEMPERATURES. SINCE TEMPERATURES HAVE
BEEN IN THE 80S OVER MUCH OF THE AREA THE LAST FEW DAYS...THIS
KIND OF CHANGE WILL BE A BIT BRISK. WINDS WILL BEGIN TO SUBSIDE BY
TUESDAY NIGHT AS THE DOME OF HIGH PRESSURE MOVES IN. THIS WILL
RESULT IN PERFECT RADIATIONAL COOLING NIGHT WHICH WILL HELP
TEMPERATURES DROP INTO THE 30S OVER MUCH OF THE CWA.

DRY CONDITIONS WILL CONTINUE THROUGH MOST OF WEDNESDAY. THE NEXT
COLD FRONT WILL MOVE ACROSS ON THURSDAY BRINGING US ADDITIONAL SHOWERS
TO THE AREA. WE WILL BE VERY STABLE SO NO THUNDERSTORMS ARE
EXPECTED WITH THIS SYSTEM. HIGH PRESSURE WILL THEN ESTABLISH OVER
THE AREA ON FRIDAY AND REMAIN THROUGH LATE SUNDAY. ANOTHER SYSTEM
WILL APPROACH THE AREA LATE SUNDAY INTO MONDAY. THIS IS THE SYSTEM
TO WATCH AS THE LONG RANGE MODELS HINT THAT THIS COULD BE A STRONG
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  56  30  65 /  90  10   0   0
ANNISTON    49  59  34  66 /  90  10   0   0
BIRMINGHAM  46  59  34  67 /  90  10   0   0
TUSCALOOSA  44  63  35  68 /  80  10   0   0
CALERA      50  60  36  68 /  90  10   0   0
AUBURN      55  63  36  67 /  80  10   0   0
MONTGOMERY  52  64  34  69 /  90  10   0   0
TROY        56  65  36  68 /  70  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT FOR CENTRAL ALABAMA THROUGH 6 PM
CST.

&&

10/ARM

In the hours before

Local storm report, Mar 13, 5:09 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     15 N FAYETTE            33.91N 87.83W
03/13/2006                   FAYETTE            AL   COUNTY OFFICIAL

            POSSIBLE TORNADO IN NORTHERN FAYETTE. TREES BLOWN DOWN
            ALONG US 43 NEAR WEEKS ROAD.

&&

LINHARES
Local storm report, Mar 13, 5:12 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     15 N FAYETTE            33.91N 87.83W
03/13/2006                   FAYETTE            AL   COUNTY OFFICIAL

            POSSIBLE TORNADO IN NORTHERN FAYETTE. TREES BLOWN DOWN
            ALONG US 43 NEAR WEEKS ROAD.

&&

LINHARES
Local storm report, Mar 13, 5:14 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     WINFIELD                33.93N 87.80W
03/13/2006                   MARION             AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR WINFIELD. TREES AND POWER LINES
            WERE BLOWN DOWN ALONG US 43 IN WINFIELD.

&&

LINHARES
Local storm report, Mar 13, 5:19 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     KENNEDY                 33.58N 87.99W
03/13/2006                   LAMAR              AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR KENNEDY. A FEW STRUCTURES HAVE BEEN
            DAMAGED ALONG HIGHWAY 17.

&&

LINHARES
Local storm report, Mar 13, 5:24 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     6 SW MILLPORT           33.50N 88.15W
03/13/2006                   PICKENS            AL   LAW ENFORCEMENT

            POSSIBLE TORNADO SOUTHWEST OF MILLPORT. DEBRIS VISIBLE
            AND A FEW TREES BLOWN DOWN JUST SOUTH OF SR 96 AND FIELDS
            ROAD.

&&

LINHARES
Local storm report, Mar 13, 5:32 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FUNNEL CLOUD     3 E CARBON HILL         33.90N 87.47W
03/13/2006                   WALKER             AL   EMERGENCY MNGR

            SEVERAL FUNNEL CLOUDS REPORTED FROM ELDRIDGE TO CARBON
            HILL TO NEAR MANCHESTER.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:26 PM CSTTornado WarningBMXWalker19 min
Mar 13, 6:36 PM CSTTornado WarningBMXJefferson54 min
Mar 13, 6:42 PM CSTTornado WarningBMXBlount, Etowah, St. Clair63 min
Mar 13, 6:44 PM CSTTornado WarningBMXTuscaloosa46 min
Mar 13, 6:52 PM CSTSevere Thunderstorm WarningBMXSumter53 min
Mar 13, 7:02 PM CSTSevere Thunderstorm WarningBMXPickens43 min
Mar 13, 7:26 PM CSTSevere Thunderstorm WarningBMXFayette, Walker34 min
Mar 13, 7:26 PM CSTTornado WarningBMXJefferson40 min
Mar 13, 7:42 PM CSTTornado WarningBMXCalhoun, Cherokee, Etowah35 min
Mar 13, 7:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 13, 7:46 PM CSTSevere Thunderstorm WarningBMXSumter29 min
Mar 13, 7:54 PM CSTTornado WarningBMXSt. Clair29 min
Mar 13, 7:57 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 13, 8:14 PM CSTSevere Thunderstorm WarningBMXBibb20 min
Mar 13, 8:18 PM CSTSevere Thunderstorm WarningBMXJefferson16 min
Mar 13, 8:24 PM CSTSevere Thunderstorm WarningBMXMarengo66 min
Mar 14, 3:46 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 14, 5:30 AM CSTFrost AdvisoryBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more26 hr

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.